Alert archive / Vermont / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 4, 2002, 1:18 PM EDT for Addison County, Washington County, Vermont. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 1:18 PM EDT (17:18 UTC)
- Expired
- Jul 4, 2002, 2:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Addison County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 46 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 1:55 PM EDT | Hail 1 | Warren, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1695 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBTV 041718 SVRBTV VTC001-023-041800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 117 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN VERMONT ADDISON COUNTY IN VERMONT * UNTIL 200 PM EDT * AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF BRISTOL...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HANKSVILLE...BRISTOL AROUND 120 PM EDT NEAR WAITSFIELD...WARREN AROUND 140 PM EDT NEAR MORETOWN AROUND 150 PM EDT NEAR NORTHFIELD...ROXBURY...9 MILES SOUTHWEST OF MONTPELIER AROUND 200 PM EDT ADVANCE PLANNING DURING A SEVERE WEATHER WATCH IS ESSENTIAL. MAKE SURE YOUR FAMILY KNOWS WHERE TO GO...AND WHAT TO DO IN THE EVENT SEVERE THUNDERSTORM WARNINGS ARE ISSUED. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:42 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 4, 12:42 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1242 PM EDT THU JUL 4 2002 HV UPDTD FCST FOR SVR TSTM WATCH UNTIL 6PM. MADE A FEW ADJUSTMENTS TO TEMPS BASED ON CURRENT READINGS AND TOOK OUT MNTN OF PCPN FOR ST LAW CNTY. .BTV...SVR TSTM WATCH VTZ001>012...NYZ027>031-034-035 MCGILL
In the hours before
Special weather statement, Jul 4, 12:43 PM EDT, 35 minutes before
NYC019-031-033-VTC001-005-007-009-011-013-015-017-019-021-023- 027-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1243 PM EDT THU JUL 4 2002 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH ACROSS MUCH OF NORTHERN NEW YORK AND ALL OF VERMONT UNTIL 600 PM EDT... IN NEW YORK THIS WATCH INCLUDES THE COUNTIES OF...CLINTON...FRANKLIN AND ESSEX. IN VERMONT THIS WATCH INCLUDES THE COUNTIES OF...ESSEX...GRAND ISLE...FRANKLIN...ORLEANS...LAMOILLE... CALEDONIA...CHITTENDEN...WASHINGTON...ADDISON...ORANGE...WINDSOR AND RUTLAND. A COLD FRONT WILL BE MOVING DOWN ACROSS THE REGION TODAY FROM THE NORTH. THUNDERSTORMS WILL BE DEVELOPING ACROSS THE REGION TODAY AHEAD OF THIS FRONT. PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE ON THE SKY AND SEEK SHELTER INDOORS IMMEDIATELY SHOULD THUNDERSTORMS APPROACH. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND WARNINGS FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT. MURRAY/WFO BTV
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:00 PM EDT | Severe Thunderstorm Warning | BTV | Grand Isle | 30 min |
| Jul 3, 10:01 PM EDT | Severe Thunderstorm Warning | BTV | Lamoille | 29 min |
| Jul 3, 10:14 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 46 min |
| Jul 3, 10:46 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia | 44 min |
| Jul 4, 1:07 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia, Orleans | 53 min |
| Jul 4, 1:41 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, Lamoille | 49 min |
| Jul 4, 1:57 PM EDT | Severe Thunderstorm Warning | BTV | Washington | 48 min |
| Jul 4, 2:06 PM EDT | Severe Thunderstorm Warning | BTV | Orleans | 54 min |
| Jul 4, 2:20 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 55 min |
| Jul 4, 2:51 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden | 24 min |
| Jul 4, 3:14 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 61 min |
| Jul 4, 3:16 PM EDT | Flash Flood Warning | BTV | Washington | 3 hr |
| Jul 4, 4:01 PM EDT | Flash Flood Warning | BTV | Washington | 3 hr |
| Jul 4, 4:02 PM EDT | Flash Flood Warning | BTV | Orange | 3 hr |
| Jul 4, 4:13 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 47 min |
| Jul 4, 6:13 PM EDT | Severe Thunderstorm Warning | BTV | Windsor | 32 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.